Delayed Onset Urticaria in Depressive Patients with Bupropion Prescription: A Nationwide Population-Based Study
OBJECTIVE To report three cases of serum sickness-like reaction (SSLR) associated with bupropion ingestion. CASE SUMMARY A 27-year-old woman, a 46-year-old man, and a 43-year-old woman presented to our emergency department within a three-week period with symptoms consistent with SSLR. Symptoms consisted of pruritic skin rash, tongue swelling, and arthralgias. All three patients had initiated bupropion therapy within two to three weeks prior to arrival. DISCUSSION This is the second published case describing SSLRs associated with bupropion. Reports of urticaria and rash with bupropion use are numerous and the incidence has been estimated at between 1% and 4%. Arthralgia and arthropathy with bupropion use are reported much less commonly. The onset of symptoms of SSLRs typically begins six to 21 days after administration of the causative agent. SSLRs are usually self-limiting, lasting four to 14 days. CONCLUSIONS SSLRs following bupropion ingestion appear to be rare. However, the fact that this cluster of patients presented to our emergency department within a three-week period suggests that this reaction may be underreported.